Alert archive / Missouri / Flash Flood Warnings in 2021

Flash Flood Warning 12, NWS Paducah, KY

May 4, 2021Ripley County, Missouri

NWS Paducah, KY issued this flash flood warning at May 4, 2021, 2:27 AM CDT for Ripley County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2021, 2:27 AM CDT (07:27 UTC)
Expired
May 4, 2021, 5:30 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Ripley County, MO

The radar

The Memphis radar (KNQA), 165 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 3:00 AM CDTFLASH FLOOD1 Nnw Doniphan, MOSEVERAL ROADS IN THE COUNTY FLOODING. REPORT DELAYED DUE TO POWER OUTAGES IN AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3608 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
2.3
Supercell composite
15.3

Open this sounding in Storm Lab

The text

As transmitted.

253 
WGUS53 KPAH 040727
FFWPAH
MOC181-041030-
/O.NEW.KPAH.FF.W.0012.210504T0727Z-210504T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
227 AM CDT Tue May 4 2021

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Ripley County in southeastern Missouri...

* Until 530 AM CDT.

* At 227 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Doniphan, Naylor, Oxly, Budapest, Gatewood, Fairdealing, Handy and 
  Briar.

Additional rainfall amounts of 0.5 to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3681 9063 3668 9063 3668 9059 3659 9059
      3659 9058 3650 9058 3650 9113 3682 9112

FLASH FLOOD...RADAR INDICATED

$$

AL
2 follow-up statements
388 
WGUS73 KPAH 040918
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
418 AM CDT Tue May 4 2021

MOC181-041030-
/O.CON.KPAH.FF.W.0012.000000T0000Z-210504T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ripley MO-
418 AM CDT Tue May 4 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT EARLY THIS 
MORNING FOR RIPLEY COUNTY...

At 418 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 2 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Doniphan, Naylor, Oxly, Budapest, Gatewood, Fairdealing, Handy and 
  Briar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3681 9063 3668 9063 3668 9059 3659 9059
      3659 9058 3650 9058 3650 9113 3682 9112

FLASH FLOOD...RADAR INDICATED

$$

AL
999 
WGUS73 KPAH 041025
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
525 AM CDT Tue May 4 2021

MOC181-041035-
/O.EXP.KPAH.FF.W.0012.000000T0000Z-210504T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ripley MO-
525 AM CDT Tue May 4 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 530 AM CDT EARLY THIS MORNING 
FOR RIPLEY COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3681 9063 3668 9063 3668 9059 3659 9059
      3659 9058 3650 9058 3650 9113 3682 9112

$$

AL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 4, 12:26 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 4, 12:26 AM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
1226 AM CDT Tue May 4 2021

.UPDATE...
Issued at 1226 AM CDT Tue May 4 2021

Updated Aviation discussion for the 06z TAF issuance.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 323 PM CDT Mon May 3 2021

Complex convective forecast late this afternoon through Tuesday,
but the main concern continues to be late tonight. Forecast
confidence starts off low and dwindles with time.

Satellite is showing some vertical development to the cu field
from the Purchase Area westward into southeast Missouri along a
significant surface moisture gradient, and also to the west of
KSTL near a surface boundary just ahead of the cold front. We
will have to be alert for possible isolated to scattered
development in the southern cu field and also near the cold front
as it approaches our northwest periphery around midnight. The
HRRR and many other CAMs continue to push a strong bowing line
northeast across our region overnight toward 12Z, generally along
and south of the cold front and any outflows from earlier
convection.

The latest trends in the HRRR are not very bullish for convection
this afternoon and evening, but a few strong to severe storms will
be possible given the instability and increasing shear across the
region. SPC's mesoanalysis indicates 1000-2500 J/kg of SBCAPE,
effective Bulk Shear of 35-45kts, and effective SRH of 100+m2/s2.
Not sure if we could get supercells, but some level of
organization is likely if any storms can get going through early
evening. Large hail and localized damaging winds would be the main
concerns with any early evening convection.

There is some increase in potential for convection to develop
along the cold front later this evening. Any convection late this
evening, whether off the cold front, or left over diurnal
convection, would tend to become linear and dive southeast across
the area. Damaging winds would be the primary threat, but locally
heavy rainfall may be the bigger concern with this potential
scenario, especially as it loses steam over west Kentucky.

The overnight bow echo potential will be most impactful if we
don't get any significant convection in the meantime. The portion
of the area that could be effected will be limited by the cold
frontal position and any outflow boundaries. Southern portions of
southeast Missouri and the Purchase Area are the most likely areas
to experience the damaging wind potential late tonight toward
daybreak Tuesday. Tornadoes would also be possible if the bowing
line reaches our region. Another concern is the very fast movement
of the bow, as seen in the CAMs.

As for Tuesday, forecast confidence is very low given uncertainties
in boundary locations and thermodynamic and shear profiles after
tonight's convection plays out. We could see some lingering
showers/storms in the morning over the northeast half of the area,
but any regeneration may be hard to get. However, if we get any
sunshine ahead of the cold front, a few strong storms would be
possible in the afternoon, mainly over west Kentucky. Severe
weather cannot be ruled out, but until the dust settles on
tonight's event it will be very difficult to pin down. With each
round of convection that actually occurs, the flash flood
potential will increase, but it does not look overly concerning at
this time, especially given all of the uncertainty.

The front should be east of the area by 00Z Wednesday and the
upper system should push any lingering convection east of the area
well before 12Z Wednesday.

.LONG TERM...(Wednesday through Monday)
Issued at 323 PM CDT Mon May 3 2021

A typical springtime pattern will continue into early next week. A
series of frontal passages will bring periodic rain chances, along
with noticeably large temperature swings.

On Wednesday, surface high pressure will bring cooler and drier
weather in the wake of tonight and Tuesday's wet weather system.
High temperatures will be only in the 60s despite abundant sunshine.
Overnight lows will be in the 40s.

Thursday will be a cooler and cloudier day, with possibly some light
showers. A deep closed 500 mb low over the southern end of Hudson
Bay will expand southward as a shortwave trough rotates southeast.
This will result in a reinforcing surface cold front or trough
passing across our region. The rumble of thunder cannot be ruled out
under a 500 mb thermal trough with temps below minus 20. High temps
will be only in the lower to mid 60s.

Friday will be a sunnier day as 500 mb heights increase and a weak
surface ridge passes by. Highs will be in the upper 60s.

The weekend looks unsettled as warmer and more humid air attempts to
return northward. Despite a weak, broad 500 mb ridge overhead, there
is a good chance of showers as moderately strong warm advection
begins on Saturday and continues Sunday. A surface warm front is
likely to extend eastward into our region from low pressure over the
southern Plains. Thunderstorms will gradually become more likely as
the warmer and more humid air arrives. Highs will be in the 70s both
days, with overnight lows around 60. Little change is expected on
Monday as the surface warm front stalls somewhere over our region.

&&

.AVIATION...
Issued at 1226 AM CDT Tue May 4 2021

Thunderstorms increased considerably across western Kentucky
during the midnight hour and expect scattered to numerous
thunderstorms to continue in the vicinity of KOWB and KPAH
through the late night. In the meantime expect large area of
thunderstorms over AR and South Central/South West MO to continue
progressing NE toward KCGI, KPAH and eventually the remaining TAF
sites overnight. It still appears the heaviest TSRA activity will
be at KCGI and KPAH. Thunder chances will end from west to east
around 12-15z, though kept vicinity showers going through most if
not all the remainder of the forecast period.

Cigs will lower to MVFR under rain shower activity. After the
steady rain ends, cigs will remain in the low MVFR range or
deteriorate further to IFR levels depending on location. Vsbys
will be VFR, except under heavy thunderstorm activity, when brief
drops to IFR are possible. Winds will be SW at 5-10 kts outside of
thunderstorms overnight, becoming W-NW Tuesday afternoon behind a
passing cold front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DWS
SHORT TERM...DRS
LONG TERM...MY
AVIATION...RS
Hazardous weather outlook, May 3, 9:36 PM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
936 PM CDT Mon May 3 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-050245-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
936 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Thunderstorm chances will be increasing through the late night
and early morning hours. Severe storms with large hail and
damaging winds will be possible over most of the region. The
greatest concern is for more widespread damaging wind after
midnight mainly over southeast Missouri and west Kentucky. Some
flooding problems may develop, especially in areas that receive
multiple rounds of thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A good chance of thunderstorms continues Tuesday through Tuesday
evening. A few strong to severe storms cannot be ruled out mainly
over west Kentucky and southwest Indiana in the afternoon. Locally
heavy rainfall could lead to a few flooding problems, especially
in areas that receive heavy rainfall tonight.

A few thunderstorms are possible Thursday afternoon and again
Saturday afternoon through Sunday. Severe storms are not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed by around midnight over
the Ozark Foot Hills of southeast Missouri, and elsewhere across
southeast Missouri and far western Kentucky and far southern
Illinois late tonight.

Shanklin

In the hours before

Special weather statement, May 3, 11:39 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Paducah KY
1139 PM CDT Mon May 3 2021

ILZ087-091-KYZ010-014-040530-
Gallatin IL-Hardin IL-Crittenden KY-Union KY-
1139 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDIN...SOUTH
CENTRAL GALLATIN...NORTHEASTERN CRITTENDEN AND SOUTHWESTERN UNION
COUNTIES UNTIL 1230 AM CDT...

At 1139 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Shawneetown, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3750 8825 3761 8825 3766 8799 3759 8793
      3750 8798
TIME...MOT...LOC 0439Z 263DEG 18KT 3757 8818

DWS
Special weather statement, May 4, 12:02 AM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Paducah KY
1202 AM CDT Tue May 4 2021

KYZ019-040545-
Daviess KY-
1202 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR DAVIESS COUNTY UNTIL 1245 AM
CDT...

At 1201 AM CDT, Doppler radar was tracking a strong thunderstorm over
St. Joseph, or 11 miles north of Calhoun, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Owensboro, Whitesville, Knottsville, Masonville, St. Joseph and
Moseleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3767 8682 3764 8690 3765 8733 3769 8741
      3773 8739 3775 8731 3778 8727 3780 8714
      3778 8713 3778 8711 3781 8707 3784 8685
      3779 8682 3774 8682 3771 8686
TIME...MOT...LOC 0501Z 264DEG 31KT 3770 8730

DWS
Special weather statement, May 4, 1:05 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Paducah KY
105 AM CDT Tue May 4 2021

KYZ013-016-017-040630-
Christian KY-Caldwell KY-Hopkins KY-
105 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHRISTIAN...EAST
CENTRAL CALDWELL AND SOUTHWESTERN HOPKINS COUNTIES UNTIL 130 AM
CDT...

At 105 AM CDT, Doppler radar was tracking a strong thunderstorm near
Princeton, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Princeton, Dawson Springs and Olney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3708 8792 3718 8793 3728 8761 3705 8760
TIME...MOT...LOC 0605Z 264DEG 21KT 3715 8784

DWS
Special weather statement, May 4, 1:23 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
123 AM CDT Tue May 4 2021

KYZ016-020-021-040715-
Muhlenberg KY-McLean KY-Hopkins KY-
123 AM CDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MUHLENBERG...
SOUTHEASTERN MCLEAN AND EAST CENTRAL HOPKINS COUNTIES UNTIL 215 AM
CDT...

At 123 AM CDT, Doppler radar was tracking a strong thunderstorm over
Madisonville, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Madisonville, Central City, Earlington, Livermore, Mortons Gap,
Sacramento, Island, Bremen and South Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3723 8758 3735 8763 3754 8706 3747 8711
      3749 8712 3748 8713 3746 8711 3738 8710
      3736 8713 3734 8714 3732 8711 3737 8708
      3737 8704 3732 8699 3730 8699 3729 8698
TIME...MOT...LOC 0623Z 255DEG 28KT 3731 8751

DWS
Local storm report, May 4, 1:55 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
155 AM CDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     HAIL             1 SW CRUTCHFIELD        36.57N 88.95W
05/04/2021  M0.75 INCH       FULTON             KY   TRAINED SPOTTER

&&

ATL
Special weather statement, May 4, 2:00 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
200 AM CDT Tue May 4 2021

KYZ012-013-016-017-021-022-040745-
Muhlenberg KY-Todd KY-Christian KY-Caldwell KY-Hopkins KY-Trigg KY-
200 AM CDT Tue May 4 2021

...Strong Thunderstorms Moving through the Southern Pennyrile...

At 157 AM CDT, Doppler radar was tracking strong thunderstorms from
around and west of Crofton to near Greenville, moving southeast at
25 mph.

Pea size hail and gusty winds of around 40 mph will be possible with
these storms.

Locations impacted include...
Hopkinsville, Central City, Nortonville, Crofton, Powderly, Graham,
Greenville, Weir, Dunmor, White Plains, Drakesboro, Hawkins, Allegre
and Clifty.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
western, south central and northwestern Kentucky.

LAT...LON 3707 8695 3707 8698 3706 8705 3685 8706
      3680 8771 3713 8772 3734 8701 3732 8699
      3727 8698 3726 8696 3723 8694 3717 8692
      3714 8693 3713 8691 3713 8690 3709 8689
TIME...MOT...LOC 0657Z 293DEG 19KT 3705 8750

RLS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 1:36 AM CDTSevere Thunderstorm WarningPAHNew Madrid54 min
May 4, 1:43 AM CDTSevere Thunderstorm WarningPAHButler, Carter, New Madrid, Ripley, Wayne62 min
May 4, 1:55 AM CDTTornado WarningPAHRipley21 min
May 4, 2:02 AM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid43 min
May 4, 2:22 AM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott, Stoddard53 min
May 4, 2:50 AM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott, Stoddard55 min
May 4, 2:55 AM CDTFlash Flood WarningPAHStoddard5 hr
May 4, 3:10 AM CDTAreal Flood AdvisoryPAHMississippi, New Madrid3 hr
May 4, 5:49 AM CDTAreal Flood WarningPAHStoddard3 hr

Nearby

Flash Flood Warnings in Missouri, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.